Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Distinguishing embedded curves
in rational complex surfaces

Author: Terry Fuller
Journal: Proc. Amer. Math. Soc. 126 (1998), 305-310
MSC (1991): Primary 57R40; Secondary 14J26
MathSciNet review: 1416086
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct many pairs of smoothly embedded complex curves with the same genus and self-intersection number in the rational complex surfaces $\mathbb{C} P^{2}\# n\overline{\mathbb{C} P}^{2}$ with the property that no self-diffeomorphism of $\mathbb{C} P^{2} \# n \overline{\mathbb{C} P}^{2}$ sends one to the other. In particular, as a special case we answer a question originally posed by R. Gompf (1995) concerning genus two curves of self-intersection number 0 in $\mathbb{C} P^{2} \# 13\overline{\mathbb{C} P}^{2} $.

References [Enhancements On Off] (What's this?)

  • [AK] S. Akbulut and R. Kirby, Branched covers of surfaces in $4$-manifolds, Math. Ann. 252 (1980), 111-131. MR 82j:57001
  • [G] R. Gompf, A new construction of symplectic manifolds, Ann. of Math 142 (1995), 527-595. MR 96j:57025
  • [GH] P. Griffiths and J. Harris, Principles of algebraic geometry, John Wiley & Sons, Inc, New York, 1978. MR 80b:14001
  • [KM] P. Kronheimer and T. Mrowka, Gauge theory for embedded surfaces, II, Topology 34 (1995), 37-97. MR 96b:57038
  • [P] U. Persson, Chern invariants of surfaces of general type, Compos. Math. 43 (1981), 3-58. MR 83b:14012
  • [S] R. Stern, personal communication.
  • [W] E. Witten, Monopoles and four-manifolds, Math. Res. Letters 1 (1995), 769-796. MR 96d:57035

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57R40, 14J26

Retrieve articles in all journals with MSC (1991): 57R40, 14J26

Additional Information

Terry Fuller
Affiliation: Department of Mathematics, University of Texas at Austin, Austin, Texas 78712
Address at time of publication: Department of Mathematics, University of California, Irvine, California 92717

Keywords: Rational complex surface, embedded surface, branched cover, normal sum
Received by editor(s): April 22, 1996
Received by editor(s) in revised form: July 9, 1996
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society